Hail, Morton
- When
- June 9, 6:50 PM CST
- Where
- Morton County, 6 mi SE of Richfield
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -101.700
13 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 1:21 PM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT MON JUN 9 2003 DAYS 1-2... DRYLINE DEVELOPING OVER WESTERN KS THIS AFTERNOON AS AN AREA OF LOW PRESSURE MOVES EAST INTO WESTERN NEBRASKA. SBCAPES PROGGED BY 00Z TUE AROUND 3000J/KG AHEAD OF THIS FRONT BUT AT THIS TIME ONLY WEAK CONV EVIDENT ALONG THIS BOUNDARY. MORNING ST HAS HELD TEMPS DOWN TODAY BUT WE ARE BEGINNING TO SEE BREAKS DEVELOP AND WITH THE CONVECTIVE TEMPS ESTIMATED AROUND 90 TODAY SHOULD BEGIN TO SEE CONVECTION DEVELOP AFTER 5 PM. GIVEN THE INSTAB PROGGED OVER THE AREA ANY STORM WHICH DOES DEVELOP SHOULD DEVELOP RAPIDLY WITH HAIL THE MAIN CONCERN. WITH THIS IN MIND WILL THEREFORE MENTION SEVERE WORDING IN ZONE FOR TONIGHT. BY TUESDAY AN UPPER TROF LOCATED OVER MT THIS MORNING SWINGS INTO THE NORTHERN PLAINS WHICH WILL MOVE OUR WARM THERMAL TROF EAST AS A COLD FRONT SLIDES SOUTH INTO SW KS DURING THE DAY. ALL MODELS HINTING AT DECENT MOIST CONV ALONG THIS BOUNDARY AS A VORT LOBE ROTATES NE FROM AN UPPER TROF NEAR BAJA. COOL AIR UNDERCUTTING WARMER 7H TEMPS SHOULD INITIALLY SERVE AS A CAP BUT AS OUR VORT APPROACHES FROM THE SW AND CONV ALONG OUR BOUNDARY INCREASES CHC POPS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT STILL LOOKS REASONABLE, ESPECIALLY IN OUR SOUTHERN CWA. UPPER FLOW MORE ZONAL IN NATURE ON WEDNESDAY AS ANOTHER UPPER TROF CROSSES INTO THE NORTHERN PLAINS. ONCE AGAIN WILL HAVE LEE TROF DEVELOPING OVER THE WESTERN PLAINS. ETA AND GFS ARE HINTING AT A WEAK VORT LOBE CROSSING THE AREA DURING THE AFTERNOON WITH THE BEST LIFT FROM THIS BEING OVER OUR E/NE LATE IN THE AFTERNOON. WITH THIS IN MIND AND THE ETA PROG CAPES AND GFS LI INDEXES WILL CONTINUE SLT CHC TO LOW CHC POPS IN THE AFTERNOON CWA WIDE. DAYS 3-7... ZONAL FLOW ALOFT FROM THURSDAY THROUGH SATURDAY WILL ALLOW FOR ANY SHORT WAVES UPSTREAM TO ZOOM THROUGH AT A REGULAR PACE, ABOUT EVERY 18-24 HOURS OR SO. BY SATURDAY 14/12Z A LARGE UPPER TROUGH WILL BE OFF THE NORTHWESTERN U.S., AND A STRONG LOW IS FORECAST BY MODELS TO FORM OVER SOUTHERN ARKANSAS BY 12Z SUNDAY. WITH THIS PATTERN, IT IS HARD NOT MENTION CHANCE TO SLIGHT CHANCE POPS FOR ABOUT EVERY AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCE, I.E. 40 POPS, IN E/SE SECTIONS OF CWA AS DEW POINTS WILL BE IN UPPER 60S TO LOWER 70S. FOR MOST OF FORECAST, HAVE SPLIT THE CWA IN HALF FROM W TO E, AND WENT WITH HIGHER POPS IN EAST/40 VIS WEST/20-30. DROP ALL OF CWA TO 20 POPS SATURDAY, AND THEN BREAK IN POPS TO ZERO SUNDAY EARLY, AND THEN BACK TO 40E/20W IN AFTERNOON FOR SURFACED BASED CONVECTION. AS FOR TEMPERATURES, AM STAYING AT OR ABOVE MEX GUIDANCE, AS WARM FRONTAL AIR STAYS OVER CWA THROUGHOUT MUCH OF THE NEXT 7 DAYS. AN EASTERLY FLOW AT SURFACE ON THURSDAY COULD THWART DAY TIME HEATING, BUT THE NEXT IN THE FEW DAYS AFTER THURSDAY SHOULD SEE A GOOD SOUTH COMPONENT TO THE LOW LEVEL WINDS. THIS WILL IN TURN WARM THE AFTERNOONS UP AND ASSIST IN KEEPING NIGHT TIME LOWS FROM DROPPING AS MUCH AS WOULD BE INDICATED FROM THE CLIMATOLOGICAL NORMS. PREFER THE AVN OUT SUNDAY/12Z, AS IT IS CLOSER TO THE ECMWF. THE GFS SEEMS TO HIGH WITH ITS MAXIMIZED BULLSEYE, WHEN IT GENS UP A MCS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 85 63 91 / 30 30 30 20 GCK 62 86 62 92 / 20 20 30 20 EHA 60 90 65 94 / 20 20 20 20 LBL 64 90 66 96 / 30 30 30 20 HYS 64 84 63 87 / 30 20 20 30 P28 68 90 66 89 / 40 30 30 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 18/06
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1102 AM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF A LIBERAL TO WAKEENEY LINE AFTER 4 PM AS A DRYLINE DEVELOPS OVER SOUTHWESTERN KANSAS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AND THEN BEGIN TO TAPER OFF TOWARDS MIDNIGHT. PLEASE CHECK OUR WEBSITE AT: WWW.CRH.NOAA.GOV/DDC FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING STRONG OR SEVERE THUNDERSTORMS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM EAST OF A LINE EXTENDING FROM LIBERAL TO WAKEENEY. 18
The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365410, 5365411, 5365412, 5365413, 5365414, 5365415, 5365416, 5365417, 5365418, 5365419, 5365420, 5365421, 5365422, 5365423.